Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 335, NWS Nashville, TN

August 9, 2012Dickson County, Hickman County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 9, 2012, 9:39 PM CDT for Dickson County, Hickman County, Humphreys County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 9:39 PM CDT (02:39 UTC)
Expired
Aug 9, 2012, 10:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Hickman County, TN, Humphreys County, TN

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:42 PM CDTTSTM WND DMGMcewen, TNA COUPLE OF TREES WERE REPORTED DOWNED IN MCEWEN. DIME SIZE HAIL ALSO OCCURRED.
Aug 9, 9:52 PM CDTTSTM WND DMG7 W Dickson, TNDICKSON COUNTY EMERGENCY MANAGEMENT DETERMINED A STRONG MICROBURST STRUCK THE SOUTHEAST SIDE OF TENNESSEE CITY ALONG A 1/2 MILE LONG PATH AROUND PRUITT ROAD. TWO DOZEN LARGE HEALTHY TREES WERE SNAPPED IN AN EAST-NORTHEAST DIRECTION. A SEMI TRAILER WAS MOVED 10

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS54 KOHX 100239
SVROHX
TNC043-081-085-100315-
/O.NEW.KOHX.SV.W.0335.120810T0239Z-120810T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
939 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL HICKMAN COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1015 PM CDT

* AT 939 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR MCEWEN...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN HUMPHREYS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3617 8739 3588 8753 3601 8779 3618 8771
TIME...MOT...LOC 0239Z 290DEG 17KT 3606 8764

$$

FORECASTER: 31
1 follow-up statement
472 
WWUS54 KOHX 100302
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1002 PM CDT THU AUG 9 2012

TNC043-081-085-100315-
/O.CON.KOHX.SV.W.0335.000000T0000Z-120810T0315Z/
DICKSON TN-HICKMAN TN-HUMPHREYS TN-
1002 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HUMPHREYS...NORTH CENTRAL HICKMAN AND SOUTHWESTERN DICKSON COUNTIES
UNTIL 1015 PM CDT...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF DICKSON...MOVING EAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN DICKSON COUNTY.

LAT...LON 3618 8757 3617 8739 3588 8753 3593 8764
TIME...MOT...LOC 0302Z 268DEG 23KT 3605 8747

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:03 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 7:03 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT THU AUG 9 2012

.UPDATE...FOR 06Z AVIATION DISCUSSION.
&&

.AVIATION...06Z AVIATION DISCUSSION.
UNCERTAINTIES...SFC FRONTAL MOVEMENT IMPACTS. CONVECTION TO OUR NW
AHEAD OF FRONT MAINLY DISSIPATED...AND WITH AN OVERALL DRIER AIRMASS
IN PLACE ACROSS THE MID STATE PER MORNING'S CONVECTION...PCPN CHANCES
SLIGHT AT BEST THRU 10/10Z AND WILL NOT MENTION. AS SFC FRONT MOVES
CLOSER/EVENTUALLY THRU CKV/BNA...EXPECT SOME MOISTURE POOLING IN ITS
VICINITY...MENTIONED MVFR FOG/CEILINGS...TEMPO IFR CSV...BUT EVEN
WITH POSSIBLE SHORT WAVE PASSAGE IN UPPER LEVEL FLOW AIDING...JUST
DOUBT WITH ANY DIURNAL INFLUENCES NOT YET ESTABLISHED...PCPN WILL OCCUR.
FRONT SHOULD BE W OF CSV THRU AROUND 10/18Z...AND BELIEVE WITH DIURNAL
INFLUENCES KICKING IN...THAT CB/VCTS TSTM CSV APPROPRIATE.
&&

.PREV DISCUSSION.../ISSUED 602 PM CDT THU AUG 9 2012/

UPDATE...
NOT IMPRESSED WITH THE CHANCES FOR CONVECTION OVERNIGHT. ONLY
BULLISH TRENDS I SEE ARE WITH THE WRF AND THE FROPA WHICH IS
EXPECTED AT 12Z. OTW...UPPER DYNAMICS LOOKING WEAK WITH AN OVERALL
DECREASE IN MOISTURE DEPTH FROM 00Z TO 06Z. HRRR SHOWS ZILCH
THROUGH 6Z AND UPPER DIVERGENCE QUITE WEAK THROUGH 12Z ON THE GFS
AND NAM. I WILL GO AHEAD AND UPDATE GRIDS AD KNOCK POPS DOWN
PRIOR TO 06Z. AFT 06Z...WILL KEEP THE LIKELY POPS GOING ACROSS THE
NORTH BUT THIS MAY NEED A DOWNWARD YANK AS WELL LATER IN THIS
SHIFT.

REMAINDER OF FCST LOOKS TO BE IN GOOD SHAPE. NO MENTION OF FOG
CURRENTLY AND I SEE NO REASON TO ADD ANY AS TOVERS REMAIN NEAR TO
ABOVE 0. MIN TEMP FCST LOOKS TO BE IN GOOD SHAPE. UPDATE OUT SHORTLY.

PREV DISCUSSION.../ISSUED 340 PM CDT THU AUG 9 2012/

SHORT TERM...SHOWERS AND CLOUDS THAT STILL LINGERED ALONG THE
CUMBERLAND PLATEAU AT MID-AFTERNOON WERE HELPING TO PRODUCE A
SIGNIFICANT TEMPERATURE GRADIENT ACROSS THE MID STATE. AT 300
PM...TEMPERATURES RANGED FROM THE UPPER 60S AT CSV TO THE UPPER
80S OVER OUR MOST WESTERN COUNTIES.

WITH SHOWERS DEPARTING OUR AREA, FROM THE PLATEAU, WE NOW TURN OUR
EYES TO THE WEST, WHERE NEW THUNDERSTORMS WERE POPPING UP IN THE
AFTERNOON HEAT, OVER SOUTHWESTERN KENTUCKY. THESE STORMS WERE ALSO
OCCURRING ALONG THE EDGE OF A BAND OF MID-T0-UPPER LEVEL DRYING
THAT EXTENDED FROM SOUTHERN PARTS OF INDIANA AND ILLINOIS, ACROSS
SOUTHEAST MISSOURI INTO CENTRAL ARKANSAS. WITH THE POSSIBILITY OF
DRY AIR ENTRAINMENT AT THE MID LEVELS, EXPECT SOME GUSTY
DOWNBURSTS TO BE POSSIBLE WITH THESE STORMS AS THEY ADVANCE INTO
NORTHWESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AND EVENING.

AFTER THE INITIAL CONVECTION THIS EVENING, THAT DEVELOPS MAINLY
OVER THE NORTHWEST, BELIEVE WE WILL SEE MORE THUNDERSTORM
DEVELOPMENT LATER TONIGHT, AS UPPER TROUGH DEEPENS OVER THE OHIO
RIVER VALLEY, ENERGIZING THE SLEEPY STATIONARY FRONT JUST WEST OF
PADUCAH, AND BRINGING IT EASTWARD AS A COLD FRONT.

EXPECT THE COLD FRONT TO BE NEAR A BWG-BNA-WAYNESBORO LINE BY 12Z
FRIDAY, PUSHING TO NR A MSL-LIVINGSTON LINE BY 18Z, AND OFF THE
CUMBERLAND PLATEAU BY LATE FRIDAY AFTERNOON.

SPC HAS ALL OF OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH 12Z FRIDAY, AS THE FRONT PUSHES IN, AND EXPECT TO SEE
SIMILAR STORMS TO THE ONES WE HAD THIS MORNING...VERY WET AND
JUICY (WITH TORRENTIAL DOWNPOURS) ALONG WITH THE POSSIBILITY FOR
STRONG, GUSTY DOWNBURST WINDS.

EXPECT SHOWERS AND STORMS TO FINALLY PUSH EAST OF THE MID STATE FRIDAY
EVENING, WITH SEVERAL DAYS OF DRY AND AUTUMN-LIKE CONDITIONS TO
FOLLOW OVER THE WEEKEND. EXPECT AFTERNOON DEW POINTS IN THE 50S
BOTH SATURDAY AND SUNDAY, WITH DAYTIME HIGHS MAINLY IN THE MIDDLE
80S. MANY PLACES WILL LIKELY SEE LOW TEMPERATURES DROP INTO THE
MID TO UPPER 50S SUNDAY MORNING.

LONG TERM...AFTER OUR DRY SPELL OVER THE WEEKEND, EXPECT
NORTHWEST FLOW TO BECOME MORE ZONAL, WITH TWO OR THREE UPPER LEVEL
SHORTWAVES LIKELY TO TRAVERSE THE AREA NEXT WEEK. THE TIMING OF
THESE IMPULSES, OF COURSE, IS VERY DIFFICULT. IT'S ALSO DIFFICULT
TO KNOW HOW MUCH SHRA/TSRA ACTIVITY EACH ONE WITH BRING WITH IT.
THEREFORE, HAVE PAINTED POPS WITH A BROAD BRUSH FOR MOST OF NEXT
WEEK, WITH A 20% POP MAKING REPEATED ONSTAGE APPEARANCES.
TEMPERATURES WILL WARM BACK TO AROUND 90 DEGREES OR IN THE LOWER
90S FOR AREAS WEST OF THE CUMBERLAND PLATEAU, WITH TEMPS FORECAST
TO BE MAINLY IN THE MIDDLE 80S ALONG THE PLATEAU ITSELF.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 9, 5:30 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 9 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
530 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
SCATTERED STORMS ARE EXPECTED TODAY. A COLD FRONT IS EXPECTED TO
PUSH INTO THE REGION TONIGHT...WITH A LINE OF STORMS POSSIBLE.
SOME STORMS MAY BE SEVERE BOTH TODAY AND TONIGHT...WITH DAMAGING
WINDS...HAIL...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Local storm report, Aug 9, 4:38 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     SPRINGFIELD             36.50N 86.88W
08/09/2012                   ROBERTSON          TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
            SIZED HAIL ALSO REPORTED.

0926 AM     HAIL             MOUNT JULIET            36.21N 86.52W
08/09/2012  E1.00 INCH       WILSON             TN   PUBLIC

0935 AM     TSTM WND GST     2 S MOUNT JULIET        36.18N 86.52W
08/09/2012  M50.00 MPH       WILSON             TN   NWS EMPLOYEE

            50 MPH GUST AND PEA SIZED HAIL IN PROVIDENCE

0950 AM     TSTM WND DMG     4 NE GALLATIN           36.42N 86.40W
08/09/2012                   SUMNER             TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON ROCKBRIDGE ROAD NEAR 31E.

1003 AM     TSTM WND DMG     2 W HARTSVILLE          36.39N 86.20W
08/09/2012                   TROUSDALE          TN   PUBLIC

            TREE ACROSS OLDHAM ROAD

&&

31
Local storm report, Aug 9, 5:36 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     SPARTA                  35.93N 85.47W
08/09/2012                   WHITE              TN   LAW ENFORCEMENT

            SOME POWER LINES AND SOME TREES BLOWN DOWN ACROSS THE
            COUNTY.

&&

21
Local storm report, Aug 9, 5:37 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     SPRINGFIELD             36.50N 86.88W
08/09/2012                   ROBERTSON          TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
            SIZED HAIL ALSO REPORTED.

0926 AM     HAIL             MOUNT JULIET            36.21N 86.52W
08/09/2012  E1.00 INCH       WILSON             TN   PUBLIC

0935 AM     TSTM WND GST     2 S MOUNT JULIET        36.18N 86.52W
08/09/2012  M50.00 MPH       WILSON             TN   NWS EMPLOYEE

            50 MPH GUST AND PEA SIZED HAIL IN PROVIDENCE

0950 AM     TSTM WND DMG     4 NE GALLATIN           36.42N 86.40W
08/09/2012                   SUMNER             TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON ROCKBRIDGE ROAD NEAR 31E.

1003 AM     TSTM WND DMG     2 W HARTSVILLE          36.39N 86.20W
08/09/2012                   TROUSDALE          TN   PUBLIC

            TREE ACROSS OLDHAM ROAD

1150 AM     TSTM WND DMG     SPARTA                  35.93N 85.47W
08/09/2012                   WHITE              TN   LAW ENFORCEMENT

            SOME POWER LINES AND SOME TREES BLOWN DOWN ACROSS THE
            COUNTY.

&&

31
Special weather statement, Aug 9, 9:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CDT THU AUG 9 2012

TNZ022-024-025-056-057-100300-
BENTON-DICKSON-HICKMAN-HUMPHREYS-PERRY-
929 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HUMPHREYS AND PERRY COUNTIES...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WAVERLY...GENERALLY MOVING TO
THE EAST AT 15 TO 20 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...BRIEF HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED WITH THESE STORMS.

LAT...LON 3607 8815 3621 8788 3615 8740 3581 8754
      3576 8771 3589 8812

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:29 PM CDTSpecial Weather StatementOHXBenton, Humphreys31 min
Aug 9, 10:14 PM CDTSpecial Weather StatementOHXDickson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.